Probiotic lactobacillus supplements reduced diarrhea during 5FU chemotherapy

Diarrhea can be a serious complication when 5FU (fluorouracil) is used to treat colon cancer.  It can lead to dehydration, hospitalization, and the need to reduce or discontinue chemo treatment.

Colon cancer patients in Helsinki were randomly assigned to receive daily supplements of Lactobacillus rhamnosus GG during 5FU chemotherapy.  They were also randomly treated with 5FU either as part of the monthly bolus Mayo Clinic regimen or the twice monthly  infusional deGramont program.

Those who received the probiotic lactobacillus supplements had significantly less severe diarrhea (grades 3 and 4) than those who did not — 22 percent versus 37 percent. 

They had less abdominal discomfort, were hospitalized less often, and needed fewer chemo dose reductions due to bowel problems.

No toxicity due to lactobacillus was detected.

Overall there were significantly more severe side effects of all kinds with the bolus Mayo Clinic regimen than with the infusional deGramont treatment — 89 percent versus 45 percent, including serious diarrhea.

Pia Osterlund and colleagues wrote,

We conclude that Lactobacillus GG supplementation is well tolerated and may reduce the frequency of severe diarrhea and abdominal discomfort related to 5-FU-based chemotherapy.

SOURCE: Osterlund et al, British Journal of Cancer, early online publication, September 25, 2007.

Share on FacebookTweet about this on TwitterPin on PinterestShare on Google+Email this to someone

Leave a Reply